Search Results

You are looking at 1 - 1 of 1 items for

  • Author: Andrew Hodge x
Clear All Modify Search
Restricted access

Michael C. Scally and Andrew Hodge

Prior to presentation, two physically fit adults, a 39-year-old male and 40-year-old female, began supplementation with an over-the-counter thyroid preparation marketed as a metabolic accelerator and fat loss aid, tiratricol. Both participants took the supplement for 5 weeks (3000–4000 mcg/d) and 3 weeks (6000 mcg/d), respectively. At presentation, both complained of lethargy, loss of appetite, and muscle weakness. Upon initial laboratory evaluation, results revealed low thyroid stimulating hormone with profoundly elevated T3 values in both patients. After an extensive review of the literature, the cause of the problem was found to be the nutritional supplement they consumed contained tiratricol. After discontinuation of the supplement, thyroid levels slowly returned to baseline 40 days and 5 months later, respectively.